[Skip to Content]
[Skip to Content Landing]
Article
December 1947

RELATION OF LESIONS OF THE TONGUE IN CHILDREN TO NIACIN DEFICIENCY

Author Affiliations

NEW YORK; ANN ARBOR, MICH.; NEW BRUNSWICK, N. J.; NEW YORK
From the Department of Pediatrics, New York University College of Medicine, and the Children's Medical Service, Bellevue Hospital.

Am J Dis Child. 1947;74(6):657-668. doi:10.1001/archpedi.1947.02030010673001
Abstract

ONE of the principal manifestations of pellagra is an alteration in the appearance of the tongue. According to reports in the literature,1 this alteration may be the sole clinically recognizable sign of niacin (nicotinic acid U. S. P.) deficiency. It has been reported also that the administration of niacin leads to the return of the tongue to its normal appearance.2 The object of this investigation was to determine to what extent certain types of changes in the tongue in children may be influenced by niacin therapy.

Abnormalities in the appearance of the tongue are common during childhood. During the four year period from 1942 to 1945, 225 children with changes in the tongue were seen in the wards and in the outpatient department of the children's medical service, Bellevue Hospital. Of these children, 60 were observed over an extended period, and these observations form the basis of this

×